Current Problems of Psychiatry

Mood disorder induced by prednisolone – an easily overlooked complication

Zaburzenia afektywne wywołane przez prednizolon - problem medyczny łatwy do przeoczenia

CASE REPORT

Curr Probl Psychiatry 2020;21(3): 137-139

DOI: 10.2478/cpp-2020-0012

© 2020 Authors. This is an open access article distributed under the Creative Commons Attribution-NonComercial-No Derivs licence (https://creativecommons.org/licenses/by/4.0/)


Nicholas Pang1 , Ruziana Masiran2

1 Faculty of Medicine and Health Sciences, University Malaysia Sabah, Malaysia

2 Department of Psychiatry, Faculty of Medicine and Health Sciences, University Putra, Selangor, Malaysia

Full Text

Abstract

Objective: The use of corticosteroids might be associated with the sequelae of psychiatric comorbidity – manic and depressive symptoms, psychosis, and cognitive impairment.

Case report: We report a case of the 35 years old man who presented seven months period of irritability, occasional low mood, and sleep disturbances without the concurrent hallucinations or delusions. The patient had a history of nephrotic syndrome and for this reason, required prednisolone. The corticosteroid induced irritability that has appeared three months after the treatment has started. The psychiatric examination showed neither the psychomotor retardation, manic or depressed mood, nor hallucinations and delusions. However, the level of irritability was undoubtedly increased.

Conclusions: Corticosteroids are drugs commonly used in many systemic diseases. During a psychiatric examination, a careful evaluation is necessary to distinguish the side effects of corticosteroids from the primary psychiatric disorders.

 

Keywords: corticosteroid, mood disorder, side effect


Streszczenie

Wstęp: Stosowanie glikokortykosteroidów może być związane z współwystępowaniem objawów psychopatologicznych, w tym objawów maniakalnych, depresyjnych, psychotycznych, czy z osłabieniem funkcji poznawczych.

Opis przypadku: Przedstawiono przypadek 35 letniego mężczyzny, u którego przez okres siedmiu miesięcy występowało rozdrażnienie, okresowo obniżony nastrój oraz zaburzenia snu. Nie obserwowano występowania halucynacji ani urojeń. Mężczyzna w przeszłości cierpiał na zespół nerczycowy, co wiązało się z koniecznością leczenia prednizolonem. Kortykosteroid wywołał drażliwość, która ujawniła się trzy miesiące po rozpoczęciu leczenia. Podczas badania psychiatrycznego pacjent nie wykazywał objawów związanych ze spowolnieniem psychoruchowym, stanami maniakalnymi, depresyjnymi, halucynacjami, omamom przeczył, jego zachowanie nie skazywało na ich przeżywanie. Pacjent zgłaszał występowanie nasilonego rozdrażnienia, które utrzymywało się od dłuższego czasu.

Wnioski: Glikokortykosteroidy to leki powszechnie stosowane w wielu chorobach ogólnoustrojowych. Podczas badania psychiatrycznego konieczne jest ostrożne różnicowanie skutków ubocznych działania glikokortykosteroidów od pierwotnych zaburzeń psychicznych.

 

Słowa kluczowe: glikokortykosteroidy, zaburzenia afektywne, objawy uboczne

Calendar

Grudzień 2022

Pon Wto Śro Czw Pią Sob Nie
      01 02 03 04
05 06 07 08 09 10 11
12 13 14 15 16 17 18
19 20 21 22 23 24 25
26 27 28 29 30 31